I shouldn’t have mentioned the wonderful early summer – the rains came.
London is special in August – no school runs, less commuters – and thousands of tourists adding to the buzz of the capital. Really special.
An update on our new charity. We are making great progress. Forty international doctors have joined our Medical Advisory Board, and the medical journal LUPUS is collaborating with us regarding reports and updates from research and review articles of direct interest to patients with Hughes Syndrome (APS) and lupus.
Our educational website will, we hope be up and running in October and we plan to hold a ‘launch’ then.
Case of the month
Mrs N.J. aged 61, complained of hip pain. Both hips were troublesome and the problem had been worsening for a year or more.
In the past she had been diagnosed with Hughes Syndrome, with a history of thrombosis (DVT and probable pulmonary embolus) 5 years previously, and frequent headaches and migraines over the previous few years. She had also suffered from 3 (maybe 4) miscarriages in her 20’s, and had no children.
At the time of her DVT her anticardioipin test was strongly positive but the other test available at that time – the lupus anticoagulant – was negative. As so often, there was a strong family history of autoimmune disease.
She was started on warfarin. Interestingly, the headaches improved – occasionally returning when the INR fell below 3.
For the past year, she had started complaining of pain in both hips. The pattern was odd – the attacks came on fairly suddenly and did not appear to be linked to exercise. She was seen by both a rheumatologist and an orthopaedic surgeon. They found hip movements to be full, and x-rays (and, later, hip MRI) were reported as normal.
After some time it did look as if the pains definitely related to the INR. Mrs N.J. obtained a self-testing INR kit, which resulted in 2 observations: firstly that her INR was very labile, often dipping under 2.5, and secondly, there was no doubt that the hip pains returned when the INR fell below 3.2 – precisely.
Clearly, there was a message here. She agreed to have a repeat hip MRI, if possible on a day when her hip pain was bad. And – eureka! – the scan showed very early ‘avascular necrosis’ in both hips (almost certainly due to lack of oxygen in the hip joints.
What is this patient teaching us?
1. Firstly, that the hip joint is an ‘end organ’ with a ‘vulnerable’ blood supply (the ‘classical’ cause of avascular necrosis is in deep sea divers, where gas bubbles can block off the artery supplying the hip joint).
2. We have seen a number of Hughes Syndrome patients with this constellation of symptoms and, indeed, have seen patients who have gone on to develop obvious damage (avascular necrosis) – and not just in the hip, but sometimes in other joints such as the ankle. (We have published a review of the topic with our colleagues in the American Hospital of Beirut)*
3. Treatment. The obvious solution in Mrs N.J. would seem to be higher and more stable INR control, but as all our anticoagulant patients know, this can be easier said than done. However, there are possible ways to help.
Firstly, as in our patient’s case, getting hold of a self-testing machine is so important. Self-testing has ‘changed the life’ of so many diabetics – so also, I believe in the lives of many Hughes Syndrome patients.
Having said this, I know that in many patients keeping a stable INR is difficult. In Mrs J.J.’s case, keeping a daily INR record and a diet diary can be helpful. She obviously needs an INR nearer 4 (and many patients face a hard time achieving this).
In very rare cases (and obviously under the watchful eye of their physicians) low dose aspirin is added – though obviously the balance of clotting versus bleeding is tipped.
What about immuno-suppressives, or the new oral anticoagulants? These are early days, and evidence for these is very limited in such difficult cases.
And lastly, a small number of my patients find some relief from small home oxygen kits.
Anecdotal, I know.
Professor Graham R V Hughes MD FRCP
The London Lupus Centre
*Noureldine MHA, Khamastha MA, Merashi M, Sabbouh T, Hughes GRV, Uthman I
Musculo-skeletal manifestations of the antiphospholipid syndrome
LUPUS (2016) 25 451-462
Professor Graham R V Hughes MD FRCP